Vitamin K what about it?

Hi

I have just joined this community due to my 20 year olds sudden and severe (from mid calf to above the thigh clot) is that size unusual?

I am interested in some people mentioning Vit k.

As a newborn in 1994 the maternity doctor forced me to accept vitamin K for my son as the fashion at that time was to give Vit K to newborns to prevent possible future bleeds, I do mean forced, she was shouting at me very soon after my son was born and in an incubator, I said no several times but eventually gave in and always regretted doing so.

Why do people mention vit K

what has it to do with blood clots?

4 Replies

oldestnewest
  • Hi inHospitalandnowScared. I doubt if the clot is actually as big as you fear although the swelling and skin discolouration from this clot may be. This type of clot is often called a DVT, short for "Deep Vein Thrombosis", and is not uncommon.

    Blood is designed to form clots fairly easily which is to stop you bleeding to death when you cut yourself. The clotting process is very complicated in terms of science but the vitamin K which is naturally in your body is an essential part of the blood clotting process.

    Some people are at risk of blood clots which shouldn't happen as in a DVT or some kinds of stroke so they are given anticoagulant medication. The most commonly used anticoagulant prescribed in the UK is Warfarin and that works by inhibiting the effect of Vitamin K in the clotting process and as a result slowing down blood clotting. This helps patients already with blood clots and those at risk of getting them.

    Sometimes, if someone on Warfarin needs urgent surgery or has a severe wound which is bleeding dangerously they are injected with extra Vitamin K to quickly speed up the clotting process. I don't know anything about giving it to babies but I doubt if it can have a long lasting effect so I wouldn't worry about its effect years afterwards. If you are really anxious about Warfarin and its association with Vitamin K then there are other anticoagulants called NOACS, short for "New Oral AntiCoagulants" which you can ask for in the case of DVTs. A common one is Dabigatran and that works quite differently from Warfarin and has no association with Vitamin K at all.

    Normally, with anticoagulants and good treatment a DVT will clear up but it may take some days and weeks for the swelling to finally disappear and meanwhile it is uncomfortable. The anticoagulants will go on for some time afterwards and, in the case of repeated DVTs may become a life-long requirement. I have been on Warfarin for the last 16 years and will be for life and I can assure you that it does not stop you from leading a perfectly normal and healthy life in every respect.

    Try not to be too anxious but, I'm afraid, patience will be called for.

    All the best and do stay in touch won't you.

  • Thank you PBirt

    I am getting information second hand from my son who is the hospital patient.

    The doctors are being very pc and telling him everything then he tells me - very interesting as he has at times been on morphine and other strong painkillers as well as the shock and pain of a sudden loss of mobility and being in hospital.

    He says the scan shows the clot from mid calf to below the waist - the doctors do answer questions when I can find the doctors but that is not always possible.

    Not complaining about the doctors or staff as they are rushed off their feet but my goodness they do need more staff.

    The treatment he is on has cleared the swelling 95% all ready and is a harsh treatment licensed only in the hospital he is in but he had to stop before the clot was completely gone so will be on warfarin for a while.

    I am trying to read as much as possible here, poor thing has already been in hospital 2 weeks and not getting out yet.

  • " I can assure you that it does not stop you from leading a perfectly normal and healthy life in every respect." best news yet Thank you :)

  • Welcome to the world of ACE at HealthUnlocked! Hang in there and I am sure that he will be fine. Do keep us up to date on your news though as many others will learn a lot and gain reassurance from your experience.

You may also like...